Sunday, February 8, 2009

21 Days

Today marks the last day of taking the 1800mg loading dose of Valcyte. I'm glad this part is over. Tomorrow I'll start taking 900mg one time per day (2 450mg pills). Because I'm crushing the pills I think this is the best way. I'll also save money on Applesauce.

I'm surprised at how few blogs there are about people's experiences on Valcyte. I find it helpful to hear about people's experiences which is one of the reason's I'm recording mine-in case someone finds it helpful.

To summarize the past 3 weeks the most dramatic effect has been my mood. It's a different ball game than regular depression (which is awful in itself). I had two days where I had intense weird anxiety that was almost intolerable. Taking Valcyte with food and a big glass of water seems to have resolved that. The next most troubling effect is heart palpitations and what feels like heart pain. This has occurred the past 3 days. I've had the heart palpitations with this illness but it has intensified with Valcyte. At night I can hear my heart pounding (I sleep with earplugs in because I'm sensitive to noise). The heart pounding and palpitations have been worrisome in that I've wondered if I'm about to have a heart attack. I did some research into this and other patients have experienced this as well. It's not listed as a side effect but seems more to do with possible viral die off. Because the virus is likely in my heart as well as my CNS it makes sense that I'm having increased heart symptoms. It's disconcerting nevertheless. Friday I had a period where I felt like I just needed to lay down. Yesterday I had bad body aches. Today has been unremarkable.

I started reading Encounters With the Invisible by Dorothy Wall. Luckily they had it at the local library. I highly recommend this book. It's very well written. Even if I didn't have this illnes I would enjoy the book.

Other than that I'm hanging in there. I'm trying to figure out how to accept this. I have moments but they are fleeting.

7 comments:

  1. I had the same struggle with acceptance. It's a journey that starts with a moment. And your awareness of the struggle to accept is actually a part of acceptance too. So you are further along than you think.

    Keep hanging in there.

    Jo x

    ReplyDelete
  2. I don't know whether you have contacted my friend Toni (toni@dcn.org). She took Valcyte for a year. Her primary symptom, since the onset of ME-CFS, is heart pounding, sickening heart pounding, not related to Valcyte and not affected by Valcyte. She has written extensively about her experience on Valcyte, having kept a daily journal. I don't know whether she is strong enough to help you right now because she has a broken ankle. But I know she would welcome hearing from you. She told me so.

    ReplyDelete
  3. Glad that you are able to lower to dose now. Maybe that will help the heart symptoms some. I have Wall's book and found it very helpful. WHen I am really sick I go back to my favorite books and reread passages to help me through the depression and anxiety, so I bought her book. Also use CFS: Call For Soulwork which I take portions of to encourage ment. Dont agree with the new age ideas of having brought this on myself though :)
    You asked about my heart symptoms. I, too, had palpitations and heart pounding when I laid down to rest or sleep plus jagged chest pain and some pressure in chest and also air hunger at times. Have had all of these years ago but not for a long time..I think the reason my doctor gave me a EKG is that my arms and legs are weak and shaky too....She is also very careful and so knowlegeable about LYME that she is tuned in to all symptoms and each persons body, etc. I am very grateful for her in my life.
    Sure hope this medicine gives you a big step forward to a better place of healing, Terri.

    ReplyDelete
  4. P.S. I, too, think Dorothy Wall's book is excellent. Have you read Kat Duff's The Alchemy of Illness? Strongly recommended.

    ReplyDelete
  5. I'm allergic to meds in that class so can't be helpful there. They cause intense mouth burning and upper mouth and tongue swelling. For a number of years with CFIDS I had an intermittent mitral valve sound in my chest, heard by my immunologist. No-one's heard that in years. I also have periodic problems drawing a deep breath, but that seems related to muscle spasms since a chiropractic visit helps that.

    I'm pulling for you. Thanks for sharing so much of what you try and what helps.

    For me, things such as probiotics, klonipin, st johns wort have given me a good portion of my cognitive life back. Time seems to be helping, too.

    ReplyDelete
  6. Hi--
    I drop in every so often to see how you're doing. Apologize if I'm covering old ground.

    Glad you finally started the Valcyte. It seems unavoidable with your titres. There are few other effective antivirals, so it seems you need to be on the Valcyte. You must contain the viruses and strengthen your immune system in order to keep them at bay. If they are in force, you're not going to get well. Period.


    I've been on Valcyte 3 months. Very little in the way of side effects -- just one month of bad sinusitis. My viral loads are much lower than your's and my primary issue is CMV. I have modest expectations for Valcyte, since my titres don't quite meet Montoya's cutoffs. I'm sure your titres easily meet the cutoffs and would expect you to do well.

    Re: anxiety,pain, sleep. The drug I found to calm my muscles and related pain also helps me sleep. Ativan. Also takes the edge off anxiety if you have it.


    Re: heart pounding. The one thing that has helped me is Florinef (for improved volume) and the Atenolol to manage the racing pulse and heart pounding. These are the only meds I absolutely know are working. The others are questionable.

    Take care of the heart racing and the anxiety, and perhaps you'll feel better. Also, watch the aerobic exercise. The general advice is to limit it to 5 minutes at a time. Multiple stints are fine, but don't exceed 5 minutes. I think the cutoff is related to the aerobic process that exacerbates the oxidative stress.

    Good luck -- focus on the viruses.

    Again -- forgive my directness.
    J

    ReplyDelete
  7. All the literature on Valcyte says NOT to crush the tablets, in fact, it is emphatically stressed in the drug information. Has your doc said it is okay to do this. It could release more medication into your system faster...

    ReplyDelete